Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 177, NWS Raleigh, NC

August 13, 2000Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 13, 2000, 2:17 PM EDT for Chatham County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 13, 2000, 2:17 PM EDT (18:17 UTC)
Expired
Aug 13, 2000, 2:50 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chatham County, NC

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 131819
SVRRDU
NCC037-131850-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
217 PM EDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 250 PM EDT

* AT 217 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES          
  NORTHEAST OF PITTSBORO...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL CHATHAM COUNTY  RURAL SOUTHERN CHATHAM COUNTY
  AND OVER THE JORDAN LAKE REGION OF EASTERN CHATHAM COUNTY

HAIL UP OF AROUND ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM.  
IF YOU ARE IN THE{ STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 3580 7900 3581 7939 3556 7950 3562 7911
          3555 7897

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:40 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 10:40 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1040 AM EDT SUN AUG 13 2000

WILL GO WITH A HIGHER POP THAN CURRENTLY ADVERTISED FOR THIS
AFTERNOON ACROSS MOST OF THE CWA AS UPPER LOW TRACKS SLOWLY E-SE
ACROSS REGION. UPPER AIR ANALYSIS DEPICTS SOME LOW AND MID LEVEL
CONVERGENCE ALONG VA/NC BORDER. WITH COOL POOL ALOFT AND AFTERNOON
HEATING...EXPECT MOST OF THE CONVECTIVE ACTIVITY TO OCCUR OVER
EASTERN COUNTIES OF CWA. NOTICED VIA DPROG/DT FOR 00Z/MON...THAT
AVN/NGM HAVE TRENDED TOWARD ETA SOLUTION. THUS...SYSTEM MAY BE SLOW
TO MOVE OUT TONIGHT.

AS FAR AS SOUTHERN COUNTIES....HEATING AND CLOSE PROXIMITY OF LOW
WARRANTS A SMALL CHC IN THE SANDHILLS AND SLIGHT CHANCE IN SOUTHERN
PIEDMONT.

MAY OPEN THE RANGE IN TEMPS CONSIDERING VARYING SKY CONDITION
EXPECTED THIS AFTERNOON. MAY GO WITH 75-80 OVER THE NORTH HALF WHILE
AROUND 80/LOWER 80S SHOULD SUFFICE IN THE SOUTH.

.RAH...NONE.
WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:06 PM EDTSevere Thunderstorm WarningRAHNash24 min
Aug 13, 1:28 PM EDTSevere Thunderstorm WarningRAHDurham32 min
Aug 13, 2:11 PM EDTSevere Thunderstorm WarningRAHFranklin34 min
Aug 13, 2:49 PM EDTSevere Thunderstorm WarningRAHWake31 min
Aug 13, 3:12 PM EDTSevere Thunderstorm WarningRAHJohnston33 min
Aug 13, 3:23 PM EDTSevere Thunderstorm WarningRAHNash32 min
Aug 13, 3:27 PM EDTSevere Thunderstorm WarningRAHChatham, Moore33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.